Not a happy new year so far for Merck pharmaceuticals with a swathe of damning reports on their osteoporosis drug Fosamax appearing on January 1st:
· Dr Diane Wysowski of the FDA reports an increased risk for cancer of the esophagus with Fosamax use in the New England Journal of Medicine;
· The Journal of the American Dental Association publishes a study by Parish Sedghizadeh and his colleagues finding an alarming four percent of their dental patients taking Fosamax have osteonecrosis of the jaw;
· A further NEJM article contradicts everything we have been told about the way bisphosphonates work in the body. It now seems they increase rather than decrease osteoclast cell production and that these feral bone-absorbing cells are giant and detached. What this means nobody knows. Hardly stuff to inspire confidence in users!
If bisphosphonates offered significant fracture prevention it may be worthwhile debating the benefits and risks. But the majority of the millions of people who take these drugs do not stand to benefit AT ALL. Meanwhile these are toxic compounds that stay in the body. Their mechanics of action are still not understood, and users remain guinea pigs in a massive experiment.
A diagnosis of osteoporosis on the basis of a bone density test alone is flawed and close to meaningless. The widespread prescribing of bisphosphonates based on a bone density diagnosis has the ‘worried well’ taking the drug in droves believing they are preventing a disease may never have.
The lengthening litany of side-effects: chronic and acute joint bone and muscle pain, sudden serious fractures of the femur, atrial fibrillation, osteonecrosis of the jaw, inflammatory eye disease, and now cancer of the esophagus should have even the most passive of Fosamax , Boniva, Didronel and Actonel users closely questioning their doctors.
Posted in ARTICLES, BISPHOSPHONATE DRUGS | 3 Comments »
A sensation was created in osteoporosis research circles recently (Nov 26 2008) when a report published in Cell revealed that serotonin made by the gut appears to control bone formation. Osteoporosis authorities expressed surprised at the development which the investigators hail as a breakthrough that could lead to a new and very different treatment. The preliminary research was conducted on mice that were engineered to have human genes.
Ninety-five percent of serotonin in the body is produced in the gut and only 5 percent in the brain. The discovery is linked to a gene called LRP5 which controls an enzyme that converts the amino acid tryptophan to serotonin in the gut. The new research indicates that high levels of gut serotonin inhibit bone growth, and lowered levels of serotonin make bone denser.
The serotonin link to bone strength was identified in children with a rare condition of very weak bones and in people with extremely dense jaw bones. These conditions were found to be due to mutations of the gene LRP5 which in turn either impaired or increased bone formation. The projection from the discovery is that a drug may be created that reduces serotonin production in the gut thereby stimulating bone growth.
As exciting as it sounds, the information may not alter what we know about age-related osteoporosis as the investigators found osteoporosis patients tend to have normal serotonin levels. And in the trial, animals with normal genes that were fed a tryptophan deficient diet didn’t grown denser bones. Time will tell whether this apparent ‘breakthrough’ will translate into a safe and effective new treatment. Read more…
Posted in ARTICLES, Blogroll, OSTEOPOROSIS, WOMENS HEALTH | Leave a Comment »
The Osteoporosis Story: Broken Bones or Broken System examines the historical 1992 redefining of osteoporosis, the multi-billion dollar drug and device industry that burgeoned in the wake of the new definition, and the untold numbers of adverse health events that occurred as a consequence. The documentary covers the essentials on bone metabolism, details the serious limitations and risks of past and current osteoporosis drug therapies, and questions how ‘evidence-based’ medicine can favour profit before patient safety. It includes women’s stories on the debilitating effects that bisphosphonate drugs like Fosamax have had on their lives; along with Swedish, Canadian, Georgetown, Harvard and UCLA physicians’ views on the over-selling of the disease, and comments by leading medical authorities and health activists on the woeful state of much of the science behind the osteoporosis ‘epidemic’ and medicine in general. The Osteoporosis Story was written and directed by Ross Johnston and produced by JPL Productions Dunedin New Zealand. It can be purchased on line at www.theosteoporosisstory.com
Posted in BISPHOSPHONATE DRUGS, OSTEOPOROSIS, OSTEOPOROSIS DOCO | Leave a Comment »
A National Women’s Health Network article Bone-Breaking Drugs? reports on the sudden increased incidence of unusual and serious fractures of the femur (thigh bone) in women taking Fosamax (alendronate) for more than four years. A Medline search revealing more than 50 reported cases suggests an epidemic of such fractures say the authors Adriane Fugh-Berman and Charlea T. Massion, as reported cases usually tend to be the tip of the iceberg.
Reports of serious adverse reactions to bisphosphonate drugs continue to accumulate, indicating they may be doing far more harm than previously thought. Jaw necrosis and other bone necrosis (bone death) is associated with bisphosphonate use and many dentists now won’t work on orthodontic problems in people on bisphosphonates as even without osteonecrosis of the jaw, there is an overall impairment of bone repair mechanisms. Earlier this year the FDA issued an alert regarding chronic and debilitating joint bone and muscle pain. And recently, after examining the evidence the FDA has not been able to confirm that the drugs cause irregular heart rhythms (atrial fibrilliation), but can’t rule it out, either. The FDA says it will do further studies of this issue, but in the meantime it has alerted women about the possible problem.
A 2006 literature review published in Drug Safety concluded that the underreporting by US physicians of adverse drug reactions including serious and fatal adverse drug reactions is in excess of 90 percent. Astonishing! If you or someone in your family has experienced a serious reaction to a bisphosphonate drug or any medical product, you can now report directly to the US Food and Drug Administration MedWatch program by going to the MedWatch homepage clicking on “How to Report”, then “Reporting by Health Professionals” or “Reporting by Consumers”. Or you can report your adverse experience directly to the MedWatch Program by calling call 1-800-FDA-1088.
There are also consumer websites like http://www.askapatient.com or http://www.topix.com/forum/drug/ where you can read others experiences, ask questions and discuss your concerns.
Posted in BISPHOSPHONATE DRUGS, DRUGS AND DISEASEMONGERING, OSTEOPOROSIS, WOMENS HEALTH | Leave a Comment »
Hard on the heels of the FDA’s January 2008 alert about serious joint bone and muscle pain associated with the bisphosphonates, comes a worrying series of reports of spontaneous fracturing of the femur (thigh bone) in women who have taken Fosamax for several years.
There have long been concerns that the bisphosphonate action of suppressing bone turnover may cause bone to deteriorate in strength and become more brittle over time. It would seem that those fears are being realized and although still small, the number of spontaneous fractures is prompting an FDA investigation of the phenomenon. Reports from Singapore, Hong Kong and the US all have a similar story to tell: the thighbones of women patients on Fosamax for five years or more have simply snapped while they were walking or standing. Some individuals experienced hip and thigh pain leading up to the event, and others had no warning whatsoever. Biopsies after fracture have shown severely depressed bone formation. Continue Reading »
Posted in BISPHOSPHONATE DRUGS, OSTEOPOROSIS | 3 Comments »
We need to fully understand the benefits, side-effects and risks of a drug before embarking on treatment. Prescription drug information from advertising or brochures employs the clever use of medical concepts that require interpretation. Advertisers rely on our ignorance of such matters and drugs are often made to seem more effective than they really are. Many of us might choose not to take a particular medication if we understood the very small absolute benefit on offer. Continue Reading »
Posted in ARTICLES, DRUGS AND DISEASEMONGERING | Leave a Comment »
It is with great sadness that I write of the death on Feb 27 of Barbara Seaman. Barbara was a fearless and prolific writer on women’s issues, probably most famous for challenging the cavalier use of powerful hormones to prevent pregnancy, assist conception, manage menopause, and ‘prevent’ age-related disease. One of the early feminist/activists of the women’s movement in the US, she has been a friend to many and a foe of industry when it has sought profit over safety for women. I had the great privilege of meeting and interviewing her in Manhattan in 2006. She has been incredibly kind to me in the few years that I have known her – connecting me with people in her network, giving me articles for my website and always supporting my work. I will miss her very much. Her friend and co-founder of the National Women’s Health Network Phyllis Chesler has written a moving eulogy and others have added comments. Read also an article from the LA Times on March 2.
Posted in ARTICLES, WOMENS HEALTH | Leave a Comment »